Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 53, NWS Louisville, KY

April 20, 2002Butler County, Logan County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Apr 20, 2002, 6:24 PM CDT for Butler County, Logan County, Kentucky. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2002, 6:24 PM CDT (23:24 UTC)
Expired
Apr 20, 2002, 7:00 PM CDT
In force
36 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Butler County, KY, Logan County, KY

What was reported inside it

TimeReportWhereRemark
Apr 20, 6:27 PM CDTHail 1.5Dunmor, KY
Apr 20, 6:28 PM CDTHail 1Jerico, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
416 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 202324
SVRSDF
KYC031-141-210000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
624 PM CDT SAT APR 20 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN SOUTH CENTRAL KENTUCKY
  LOGAN COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 700 PM CDT

* AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF LEWISBURG...OR ABOUT 34
  MILES WEST OF BOWLING GREEN...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEWISBURG AROUND 630 PM CDT
  QUALITY...EPLEYS STATION AROUND 635 PM CDT

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING HAIL TO THE SIZE OF 
QUARTERS AND WIND GUSTS TO 60 MPH. IF YOU ARE IN THIS STORMS 
PATH...TAKE COVER IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS 
PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES.

LAT...LON 3722 8697 3705 8717 3681 8675 3697 8668

$$

SMALLCOMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:10 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, Apr 20, 2:10 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
310 PM EDT SAT APR 20 2002

WEAK FNT (AS IT WERE) FM NRN KY...SAGGING BACK INTO SRN IL/MO...
SHUD SETTLE A BIT FURTHER SOUTH TNGT BEFORE STALLING.  WK CONVG ALNG
SAID FNT...COUPLED WITH THERMDYNAMIC CONSIDERATIONS & H85 INFLOW ...
WAS HELPING KICK OFF SCT SHWRS/TSTMS IN SRN MO. THOSE SHWRS/TSTMS
WILL DRIFT INTO SRN KY THIS EVNG. MEANWHILE...FOUR CORNERS TROF WILL
LIFT OUT TNGT...THEREBY HELPG DVLP BROAD AREA OF WAA AND ISENTROPIC
LFT OVR THE OHIO VLY.  WUD EXPECT NUMEROUS SHWRS/TSTMS TO SPREAD FM
SW TO NE OVNGT.

SFC LOW THEN TO RACE FM OK TO E-CNTRL MO BY MIDDAY SUNDAY ... WHILE
WRMFNT SHIFTS INTO CNTRL KY TWD MIDDAY. WAA ISENTROPIC LFTG ONGOING
NRN FA SUN MRNG WITH NMRS SHWRS/TSTMS. WUD THINK POSSIBLITY OF SOME
SVR SUN MRNG INTO MID AFTN..ON NORTHWARD MOVING WARMFNT...WHERE VRY
TIGHT LI GRADIENT TO RESIDE /HELICITY MAXIMIZED/ AND LLJ IMPINGING
ON RGN. MEANWHILE...SRN KY MAY BECOME CAPPED FOR A TIME SUN AFTN...
AS WARM AIR ALOFT SHIFTS IN. GREATEST SVR WX POTENTIAL THEN SHUD
DVLP IN THE AFTN...ALNG AND E OF RAPIDLY MOVE SFC LOW FM E-CNTRL MO
TO SRN IND ...AND ALNG WRMFNT IN NRN KY. SFC FEATURES SUN AFTN SHUD
BE JUXTA-POSED NR AXIS OF H85 40-50 KNOT JET...AND NEAR
INTENSIFTYING JET OVR THE UPR MISSISSIPPI VLY. PLAN ON LIKELY POPS
NRN FA AND SCT POPS IN THE SOUTH. WILL ALSO MENTION SVR POSSIBILITY
ALL ZONES SUNDAY. WITH RAPIDLY MOVING SFC LOW...WARMFNT SHUD MAKE IT
THRU ALL OF OUR FA ON SUNDAY. WE ARE GOING SOME 5 TO 10 DEGREES
ABOVE MOS GUIDE...CLOSEST TO ETA EXPERIMENTAL MOS AND ETA RAW
VALUES. 80 TO 85 DEGREES SOUTH...AND MID TO UPPER 70S NORTH.

SQUALL LINE TO THEN RACE THRU FORECAST AREA SUNDAY NITE ... LIKELY
POPS AND SVR WORDING IN ALL ZONES.

MUCH COOLER WITH ABUNDANT LOW CLDS LATER SUN NITE AND MONDAY...AS
COOL / MOIST CYCLONIC FLOW SETTLES OVR AREA.

IMPROVING CONDS TUE AS RDG BUILDS IN.

.SDF...NONE.
STUREY

In the hours before

Special weather statement, Apr 20, 2:52 PM CDT, 3 hours 32 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-210104-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
352 PM EDT SAT APR 20 2002

THE STORM PREDICTION CENTER HAS INDICATED THAT A MODERATE RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA FOR SUNDAY.

A COLD FRONT WILL SAG INTO SOUTHERN KENTUCKY TONIGHT...THEN BECOME
STATIONARY. ON SUNDAY MORNING...THE FRONT WILL BE LIFTED NORTH...AS
A WARM FRONT...BY A DEVELOPING LOW PRESSURE SYSTEM IN THE SOUTHERN
GREAT PLAINS. THE COMBINATION OF A WARM AND VERY UNSTABLE
AIRMASS...A WARM FRONT...A DEVELOPING LOW PRESSURE SYSTEM...AND
STRONG WIND SHEAR...WILL CREATE THE POTENTIAL FOR A SIGNIFICANT
SEVERE WEATHER OUTBREAK FROM LATE SUNDAY MORNING THROUGH SUNDAY
NIGHT. THE GREATEST THREAT FROM THE SEVERE THUNDERSTORMS WILL BE
LARGE HAIL...DAMAGING WINDS...AND POSSIBLY STRONG TORNADOES. HEAVY
RAINFALL IS ALSO LIKELY.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO...OR
YOUR FAVORITE LOCAL MEDIA OUTLET...FOR THE LATEST INFORMATION ON
THIS POTENTIALLY DANGEROUS WEATHER SITUATION. SKYWARN SPOTTER
ACTIVATION MAY BE REQUIRED SUNDAY.

JMB

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.